Alert archive / Montana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 182, NWS Glasgow, MT

September 4, 2000Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Sep 4, 2000, 7:08 AM MDT for Phillips County, Montana. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 4, 2000, 7:08 AM MDT (13:08 UTC)
Expired
Sep 4, 2000, 8:15 AM MDT
In force
67 min
Issued by
NWS Glasgow, MT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 125 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 7:52 AM MDTHail 0.75Zortman, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 1.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2000-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2000-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGGW 041308
SVRGGW
MTC071-041415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
708 AM MDT MON SEP 4 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA

* UNTIL 815 AM MDT

* AT 700 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF LANDUSKY...OR ABOUT 51
  MILES NORTHEAST OF LEWISTOWN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZORTMAN BY 740 AM MDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

LAT...LON 4789 10886 4762 10885 4756 10787 4770 10746
          4829 10742 4829 10840

.END 

79

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:30 AM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, Sep 4, 2:30 AM MDT, 4 hours 38 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
230 AM MDT MON SEP 4 2000

UNSETTLED WEATHER PATTERN IS IN STORE FOR THE FORECAST PERIOD.
CURRENTLY...UVV/S IN PLACE ACROSS THE AREA WITH RADAR SHOWING SHOWERS
DEVELOPING OVER W CWA...MOVING NE. LIGHT EAST WINDS AT THE
SURFACE HAVE TRANSPORTED MOISTURE WEST DURING THE EVENING WITH GOOD
AMOUNT OF LOW-LEVEL MOISTURE PRESENT ACROSS THE CWA. DRY-LINE NOTED
WORKING INTO CENTRAL MT...WITH DEWPOINTS IN THE 50S OVER E MT.

MODELS ARE NOT IN GOOD AGREEMENT AND HAVEN/T SHOWN GOOD RUN TO RUN
CONSISTENCY. BIGGEST CHANGE NOTED WITH THIS RUN IS THAT THE ETA/AVN
MODELS HAVE BEEN TRENDING TOWARD A CUT-OFF UPPER LOW FORMING OVER
CA...WITH UPPER RIDGE OVER PLAINS NOT BREAKING DOWN SO QUICKLY. THIS
WILL KEEP CHANNELED VORTICITY ACROSS MT...PROVIDING JUST ENOUGH
INSTABILITY FOR SCATTERED SHOWERS THROUGH TUESDAY.

SPC HAS NE MT OUTLINED IN A SLIGHT RISK AREA FOR TODAY. THIS LOOKS
OK AS MODELS HAVE SURFACE LOW WORKING TOWARD NE MT ON STRONG
BAROCLINIC RIBBON. ETA SHOWING CAPES INCREASING TODAY...PEAKING OUT
NEAR 2000 J/KG OVER THE EASTERN ZONES 06Z/TUES. OTHERWISE...
THERMAL/UPPER RIDGE WORKS INTO THE DAKOTAS TUESDAY. THIS SHOULD
ALLOW UNSETTLED CONDITIONS TO WORK INTO THE AREA.

TEMP FORECASTING WILL CONTINUE TO BE DIFFICULT WITH STRATUS
"FLOATING" AROUND AREA INTO TUESDAY.  JAMBA

EXTENDED...MODELS ONCE AGAIN RAPIDLY DIVERGE FROM A COMMON SOLUTION
AFTER 60HRS. AVN KEEPS DEEP TROF OVER WESTERN AND CENTRAL MONTANA.
ECMWF AND CANADIAN MODELS PUSH THE TROF THROUGH CWA BY FRIDAY
MORNING...BUT KEEP SOUTHWEST FLOW ALOFT OVER AREA. 12Z MRF HAD FLOW
ALOFT GOING NORTHWEST LATE ON WEDNESDAY. ALL MODELS POINT TO A
WARMING TREND THROUGH FRIDAY. WILL HEDGE FORECAST TOWARD A SLOWER
AVN/ECMWF/CANADIAN SOLUTION WITH UNSTABLE SOUTHWEST FLOW ALOFT.
POHL

KGGW EEWBB /074 055/075 050/073 044/075 046/078 76453/87322
KGDV EEWBB /079 055/079 051/074 046/077 048/079 76343/87322

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:09 AM MDTSevere Thunderstorm WarningGGWValley66 min
Sep 4, 4:11 AM MDTSevere Thunderstorm WarningGGWValley64 min
Sep 4, 4:35 AM MDTSevere Thunderstorm WarningGGWDaniels55 min
Sep 4, 5:18 AM MDTSevere Thunderstorm WarningGGWValley57 min
Sep 4, 5:49 AM MDTSevere Thunderstorm WarningGGWRichland56 min
Sep 4, 8:12 AM MDTSevere Thunderstorm WarningGGWPhillips63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.